W.B. Saunders Periodicals Home Search User
Pref
Help
Archives Home Current
Issue
All
Issues
Order About this
Journal
<<
Issue
>>
Issue

March 1999 Volume 80 Number 3


Antidepressant exacerbation of spasticity [see comments]

K A Stolp-Smith [MEDLINE LOOKUP]
M C Wainberg [MEDLINE LOOKUP]
Previous article in Issue
Next article in Issue
Drug links from Mosby's DrugConsult
Genetic information from OMIM
Citation of this Article
    View on PubMed
    Download in citation manager format
    Download in Medlars format
Related articles in PubMed

   Abstract  TOP 

Patients with spinal cord injury (SCI) may develop depression. This may be related to adjustment to living with an SCI in addition to dealing with complications of the injury, such as spasticity. Pharmacologic treatment of depression can be difficult because of neurochemical and receptor changes that are associated with SCI. Newer antidepressant agents are purported to have selective activity by alteration of serotonergic neurotransmission. A case report is presented that illustrates exacerbation of spasticity by this family of antidepressant medications. Mechanisms possibly explaining this exacerbation of spasticity are the effects of serotonin on motor neuron and reflex activity, denervation supersensitivity, and the serotonin syndrome. Understanding the relationship between serotonergic systems and spasticity can be important in treating depression in patients with spasticity.
(Arch Phys Med Rehabil 1999 Mar;80(3):339-42)


   Publishing and Reprint Information  TOP